Texas, 2012

Hail in Texas, December 9, 2012

December 9, 2012 · NWS EWX · 1 event in 1 county or zone

A strong cold front moved across the region, generating showers and thunderstorms. One of the thunderstorms produced one-inch hail over Guadalupe County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A strong cold front moved across the region, generating showers and thunderstorms. One of the thunderstorms produced one-inch hail over Guadalupe County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 9, 7:38 PM CST, 27 minutes earlier.

Area forecast discussion, Dec 9, 7:38 PM CST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
738 PM CST SUN DEC 9 2012

.UPDATE...
THE COLD FRONT EXTENDS FROM SOUTH OF AUSTIN TO SOUTH OF BLANCO TO
KERRVILLE LINE AS OF 730 PM THIS EVENING BASED ON RADAR TRENDS
AND SURFACE-BASED OBSERVATIONS. THE FRONT WILL CONTINUE TO PUSH
SOUTHWARD TONIGHT THROUGH THE OVERNIGHT HOURS. SHOWERS AND
THUNDERSTORMS ARE POSSIBLE TONIGHT ALONG AND AHEAD OF THE FRONT
WITH ACTIVITY TAPERING OFF QUICKLY AFTER MIDNIGHT. FOR NOW...WILL
CONTINUE TO CLOSELY MONITOR A FEW MODERATE TO STRONG STORMS
ACROSS GUADALUPE...BASTROP AND LEE COUNTIES. SOME OF THESE STORMS
MAY BE CAPABLE TO PRODUCE HAIL UP TO ONE-HALF INCH IN DIAMETER AND
THUNDERSTORM WIND GUSTS UP TO 50 MPH ALONG WITH FREQUENT DANGEROUS
LIGHTNING. HIGHEST STORM TOTAL RAINFALL AMOUNTS ARE GENERALLY
RUNNING FROM ONE QUARTER TO ONE INCH WITH UP TO TWO INCHES OVER
ISOLATED SPOTS ACCORDING TO RADAR ESTIMATES AND RAIN GAGES
REPORTS.

&&

.PREV DISCUSSION... /ISSUED 518 PM CST SUN DEC 9 2012/

DISCUSSION...
SEE AVIATION FOR 00Z TAFS.

AVIATION...
A STRONG COLD FRONT NEAR A KGTU TO SOUTH OF KBMQ TO NORTH OF KECU
LINE WILL MOVE SOUTHEAST TO KAUS TO KERV AROUND 00Z TO 01Z...AND
TO A KSAT...KSSF TO KDRT LINE BY 03Z TO 04Z. SCT SHRA/TSRA WILL FROM
ALONG THE COLD FRONT...BRINGING BRIEF WIND GUSTS OF 30 TO 40 KNOTS...
ALONG WITH SOME HAIL VCNTY OF KAUS TO KSAT. THE SHRA/TSRA ACTIVITY
WILL MOVE SOUTHEAST OF THE TAF SITES AFTER 05Z. SKY CONDITIONS
THROUGH 06Z WILL BE 5 THSD TO 10 THSD SCT...WITH CIGS ABOVE 15
THSD FT BKN TO OVC. WINDS WILL SHIFT TO THE NORTH AT 15 TO 25
KNOTS WITH THE COLD FRONT...ALONG WITH GUSTS NEAR 30 KNOTS. AFTER
06Z 5 THSD TO 10 THSD SCT WITH CIGS ABOVE 25 THSD FT BKN ARE
EXPECTED...WITH NORTH WIND AT 15 TO 25 KNOTS. AFTER 12Z MONDAY
MORNING...SCT TO BKN CLOUDS ABOVE 25 THSD FT ARE EXPECTED WITH
NORTH WINDS CONTINUING AT 15 TO 25 KNOTS AND GUSTS NEAR 30 KNOTS.
FEW TO SCT CLOUDS ABOVE 25 THSD FT IS EXPECTED MONDAY AFTERNOON...
AS NORTH WINDS DIMINISH TO 10 TO 20 KNOTS...AND DECREASE FURTHER
TO AROUND 5 KNOTS BY EARLY MONDAY EVENING...AS VFR CONDITIONS
CONTINUE.

PREV DISCUSSION... /ISSUED 335 PM CST SUN DEC 9 2012/

DISCUSSION...
SURFACE ANALYSIS SHOWS THE COLD FRONT APPROACHING OUR NORTHERN
BORDER AND STRETCHING FROM CORSICANA TO WACO TO BRADY TO OZONA.
THE FRONT WILL CONTINUE TO PUSH SOUTHWARD AND MOVE THROUGH OUR CWA
THIS EVENING AND TONIGHT. THE INITIAL CONCERN WILL BE SHOWERS AND
THUNDERSTORMS. CHANCES FOR PRECIP WILL INCREASE THIS EVENING AND
OVERNIGHT. THE BEST CHANCES WILL BE ALONG AND SOUTHEAST OF I-35.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS EAST OF A LINE
FROM GRANGER TO BASTROP TO LA GRANGE MAINLY THIS EVENING. THE MAIN
THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. BEHIND THE
FRONT WINDS WILL INCREASE TO 15 TO 25 MPH. THEN MUCH COLDER AIR
WILL MOVE IN. HIGHS MONDAY WILL BE AROUND 30 DEGREES COOLER THAN
SUNDAY. TUESDAY MORNING WILL SEE THE COLDEST AIR THE SEASON WITH A
FREEZE ACROSS ALL BUT THE EXTREME SOUTHWESTERN CORNER OF THE CWA.
HAVE FORECAST HIGHS ON MONDAY AND TUESDAY BELOW MOS GUIDANCE AS
MOS TENDS TO BE TOO WARM BEHIND STRONG COLD FRONTS. THE MIDDLE OF
THE WEEK WILL CONTINUE TO BE COOL AS THE UPPER LOW MOVES SLOWLY TO
THE EAST. RETURN FLOW FROM THE GULF WILL ESTABLISH ITSELF BY
THURSDAY BRINGING WARMER...MOISTER AIR BACK TO THE REGION.
ANOTHER...WEAKER...COLD FRONT WILL MOVE INTO THE AREA NEXT WEEKEND
BRINGING ANOTHER CHANCE FOR RAIN AND MODERATING TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              41  47  28  51  32 /  30  -    0   0   0
AUSTIN BERGSTROM INTL AIRPORT  38  48  25  51  25 /  40  -    0   0   0
NEW BRAUNFELS MUNI AIRPORT     40  48  23  52  28 /  40  -    0   0   0
BURNET MUNI AIRPORT            36  44  25  49  28 /  20  -    0   0   0
DEL RIO INTL AIRPORT           43  50  27  56  33 /  -   -    0   0   0
GEORGETOWN MUNI AIRPORT        34  45  25  50  27 /  30  -    0   0   0
HONDO MUNI AIRPORT             42  51  23  54  28 /  20  -    0   0   0
SAN MARCOS MUNI AIRPORT        41  48  24  52  28 /  40  -    0   0   0
LA GRANGE - FAYETTE REGIONAL   44  48  28  52  32 /  60  10  -   -   -
SAN ANTONIO INTL AIRPORT       42  50  26  53  31 /  30  -    0   0   0
STINSON MUNI AIRPORT           44  51  27  53  30 /  30  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...08
SYNOPTIC/GRIDS...17
PUBLIC SERVICE/DATA COLLECTION...31
Hazardous weather outlook, Dec 9, 5:02 AM CST, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
502 AM CST SUN DEC 9 2012

TXZ171>173-183>194-202>209-217>225-228-101115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
502 AM CST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A STRONG COLD FRONT WILL MOVE SOUTHWARD ACROSS THE REGION TONIGHT.
THERE IS A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS EARLY THIS
EVENING INTO TONIGHT MAINLY EAST OF THE I-35 CORRIDOR. THE SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A DRY AND COLD CANADIAN AIRMASS WILL OVERSPREAD THE REGION FOLLOWING
THE FRONTAL PASSAGE. A WIDESPREAD FREEZE WILL OCCUR TUESDAY MORNING
WITH A HARD FREEZE ACROSS THE HILL COUNTRY. A FREEZE WARNING WILL
BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

In the hours before

Special weather statement, Dec 9, 5:21 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 PM CST SUN DEC 9 2012

TXZ194-100000-
LEE-
521 PM CST SUN DEC 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEE COUNTY UNTIL 600 PM
CST...

AT 519 PM CST...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
SCATTERED THUNDERSTORMS OVER LEE COUNTY...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 TO 50
MPH ARE POSSIBLE WITH THESE THUNDERSTORMS...ALONG WITH FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEXINGTON...
  DIME BOX...
  LINCOLN...
  LOEBAU...
  LEO...
  OLD DIME BOX...

LAT...LON 3024 9670 3023 9673 3019 9673 3014 9695
      3039 9708 3054 9692 3047 9689 3036 9676
      3034 9675 3031 9664 3029 9664
TIME...MOT...LOC 2320Z 221DEG 14KT 3027 9696
Special weather statement, Dec 9, 5:30 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
530 PM CST SUN DEC 9 2012

TXZ209-223>225-100015-
DE WITT-FAYETTE-GONZALES-LAVACA-
530 PM CST SUN DEC 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAVACA...EASTERN
GONZALES...SOUTHERN FAYETTE AND NORTHERN DEWITT COUNTIES UNTIL 615 PM
CST...

AT 525 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUES TO
DETECT A STRONG THUNDERSTORM NEAR CHEAPSIDE...OR 11 MILES SOUTH OF
GONZALES...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SHINER...
  MOULTON...
  FLATONIA...
  SCHULENBURG...
  HOCHHEIM...
  MULDOON...
  HAMON...
  DREYER...
  GLAZE CITY...
  DILWORTH...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2964 9686 2960 9683 2958 9683 2922 9741
      2936 9755 2989 9699 2971 9680
TIME...MOT...LOC 2330Z 224DEG 23KT 2937 9739
Special weather statement, Dec 9, 6:15 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
615 PM CST SUN DEC 9 2012

TXZ220>222-100115-
ATASCOSA-KARNES-WILSON-
615 PM CST SUN DEC 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATASCOSA...WESTERN KARNES
AND WILSON COUNTIES UNTIL 715 PM CST...

AT 615 PM CST...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
THUNDERSTORMS OVER THE EASTERN PART OF ATASCOSA COUNTY...NEAR AND
EAST OF IH37. THESE THUNDERSTORMS ARE MOVING TO THE EAST AND
NORTHEAST AT 20 MPH...TOWARD PARTS OF WILSON AND WESTERN KARNES
COUNTIES.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS OF 35 TO 50 MPH
ARE POSSIBLE WITH THE STRONGER THUNDERSTORMS...ALONG WITH FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KARNES CITY...
  FLORESVILLE...
  POTH...
  STOCKDALE...
  KOSCIUSKO...
  FALLS CITY...
  CESTOHOWA...
  SUTHERLAND SPRINGS...
  FASHING...
  COY CITY...

LAT...LON 2934 9800 2885 9781 2875 9834 2905 9847
TIME...MOT...LOC 0008Z 225DEG 17KT 2894 9837
Special weather statement, Dec 9, 6:34 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
634 PM CST SUN DEC 9 2012

TXZ193-194-208-209-100130-
BASTROP-CALDWELL-FAYETTE-LEE-
634 PM CST SUN DEC 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR BASTROP...NORTHERN CALDWELL...LEE
AND NORTHERN FAYETTE COUNTIES UNTIL 730 PM CST...

AT 634 PM CST...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
THUNDERSTORMS OVER THE NORTH PART OF CALDWELL COUNTY TO PARTS OF
BASTROP COUNTY...NEAR ROCKNE...BASTROP AND SMITHVILLE...MOVING TO
THE EAST AND NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 TO 50
MPH ARE POSSIBLE WITH THE STRONGER THUNDERSTORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BASTROP...
  SMITHVILLE...
  GIDDINGS...
  LA GRANGE...
  LEXINGTON...
  CAMP SWIFT...
  CIRCLE D-KC ESTATE...
  PAIGE...
  FEDOR...
  ROUND TOP...

LAT...LON 2977 9753 2990 9778 3056 9695 3055 9692
      3047 9689 3033 9674 3032 9669 3028 9665
      3023 9673 3019 9673 3016 9678 3015 9672
      3017 9668 3015 9664 2997 9656
TIME...MOT...LOC 0030Z 252DEG 13KT 3000 9732
Local storm report, Dec 9, 7:16 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
716 PM CST SUN DEC 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 NNW CIRCLE D-KC ESTAT 30.17N  97.24W
12/09/2012  M0.25 INCH       BASTROP            TX   COCORAHS

            10 MIN DURATION

&&

EVENT NUMBER EWX1200509

JPB
Special weather statement, Dec 9, 8:00 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
800 PM CST SUN DEC 9 2012

TXZ207-208-221-223-100300-
CALDWELL-GONZALES-GUADALUPE-WILSON-
800 PM CST SUN DEC 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR CALDWELL...NORTHEASTERN WILSON...
EASTERN GUADALUPE AND NORTHERN GONZALES COUNTIES UNTIL 900 PM CST...

AT 759 PM CST...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
THUNDERSTORMS FROM THE EASTERN PART OF GUADALUPE COUNTY TO THE WEST
PART OF CALDWELL AND GONZALES COUNTIES...MOVING EAST AND NORTHEAST
AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 TO 50 MPH
ARE POSSIBLE WITH THE STRONGER THUNDERSTORMS...ALONG WITH FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LULING...
  LOCKHART...
  GONZALES...
  GERONIMO...
  KINGSBURY...
  STAPLES...
  FENTRESS...
  PALMETO...
  LEESVILLE...
  BEBE...

LAT...LON 2999 9764 2949 9731 2932 9801 2964 9806
TIME...MOT...LOC 0157Z 235DEG 16KT 2958 9791

The radar

The Austin/San Antonio radar (KEWX), 12 km away, was scanning. The volume nearest the first event began at 02:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Guadalupe

When
December 9, 8:05 PM CST
Where
Guadalupe County, 3 mi ESE of Geronimo
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.653, -97.924

Pea to quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422112.